Article: article from journal or magazin.
Case report (case report): feedback on an observation with a short commentary.
Retinal embolisation with localised retinal detachment following retrobulbar anaesthesia.
Klinische Monatsblätter für Augenheilkunde
BACKGROUND: The aim of this communication is to describe an unusual and serious complication of retrobulbar anaesthesia for cataract surgery. HISTORY AND SIGNS: A 78-year-old female was referred for visual loss (light perception) 24 hours after apparently uneventful cataract surgery with retrobulbar anaesthesia in her left eye. Fundus examination revealed multiple arterial emboli and a localised retinal detachment. MRI revealed a retrobulbar hypersignal of the optic nerve associated with perineuritis. The cardiovascular examination was normal. We assumed this condition resulted from injection of the anaesthetic mixture into the optic nerve. THERAPY AND OUTCOME: In order to improve retinal circulation and oxygenation, the intraocular pressure was maximally lowered and anticalcic therapy administered, expecting optimal arterial dilatation. Methylprednisolone (1 g/day 3 days i. v., then rapidly tapered) was also added. The retina slowly reattached but visual acuity remained unchanged. CONCLUSIONS: Retrobulbar anaesthesia is routinely used for ocular surgery. Serious complications may still happen, however. This case adds to the previously reported spectrum of complications from retrobulbar anaesthesia.
Aged, Anesthetics, Local, Embolism, Female, Humans, Optic Nerve, Retinal Detachment, Retinal Diseases, Retinal Vessels
Web of science
Last modification date